11

I've been reading a lot of news reports online about a type of home brewed heroin used in Russia. Apparently, it makes your flesh literally fall from your body if this highly addictive substance is abused.

The drugs street name apparently is called 'Krokodil'.

Below apparently is a picture of said effects of this drug.

WARNING EXTREMELY GRAPHIC

http://animal[removethis]newyork.com/2011/06/flesh-rotting-cheap-heroin-alternative-is-hot-in-russia/

I can't believe a drug can do that to the human body, especially in regards to the arm picture. Is this real? Or exaggerated? It looks so B movie style, it seems rather unbelievable to me that a substance could do that to a body, and people would carry on using it.

  • I've broken the direct link, I haven't looked at it myself but if it is as graphic as you warn, we should not let people accidentally click on it. – Mad Scientist Jun 23 '11 at 20:47
  • @Fabian thanks for that I didn't know what the protocol was really for things like this – Tom Gullen Jun 23 '11 at 20:49
  • Also if it's deemed to graphic I'm ok the question being closed, but I'm genuinely interested if picture side effects are photoshops/exagerations or if this is actually happening to people out there. – Tom Gullen Jun 23 '11 at 20:49
  • I found another article without such pictures in the Independent. And your question is the first case of this kind, so we don't have a policy yet. I don't think the question should be closed, I just think such images should be more than one click away. – Mad Scientist Jun 23 '11 at 20:50
  • 3
    I just took a quick look, and based on the ingredients listed in the article, it's conceivable they could cause such damage. However, simply compiling photos of gangrenous patients doesn't mean the story is real. – Monkey Tuesday Jun 23 '11 at 21:22
14

There's probably no way of reliably proving that those particular images are of "krokodil" users ( if you look at the comment section for the article linked in the question, one of the images is supposedly of a heroin addict ), but they could very well be - according to the resources below, in extreme cases krocodil can cause gangrene, which may lead to loss of limbs.

Here's a quote from IDPC ( International Drug Policy Consortium ) March 2011 briefing paper:

In Russia, some street dealers have begun to offer desomorphine instead of heroin. Desomorphine is a powerful synthetic opiate, which can be prepared from codeine, a legal medication which is widely available from pharmacies. In come cases, desomorphine is supplied in pre-loaded syringes, representing an obvious potential for blood-borne virus transmission.4 The drug has also resulted in serious vein damage and in extreme harms such as loss of limbs. Users’ responses to these trends are discussed below.

Desomorphine is also discussed in IHRA's 22nd International Conference 2011:

Harm reduction and drug treatment services from all over the country (Moscow, Tatarstan, Yakutia etc) report about severe health consequences caused by use of desomorphine, tianeptine, and tropicamide. Injections of tianeptine and desomorphine which home production involves the use of sulphur, benzene, iodine and hydrochloric acid lead to rapid progression of thrombosis, trophic ucler, necrosis and gangrene. One of the most sereve consequences of desomorphine use is bisphosphat necrosis. As a result of poor access to health care among IDUs in Russia, medical help is often offered only at the late stage of disease. Specialized surgical interventions are expensive and can be performed only in several hostpitals in the RF, and for many drug users use of pharmaceutical drugs ends with amputation and even death.

It should also be noted that Medvedev specifically requested (russian) for sites describing how to "cook" krokodile to be taken down, which gives us a good grasp of the magnitude of this issue.

You must log in to answer this question.

Not the answer you're looking for? Browse other questions tagged .